Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 24, 2004, 4:06 AM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2004, 4:06 AM CDT (09:06 UTC)
- Expired
- Apr 24, 2004, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 240908 FFWSGF MOC091-241500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 406 AM CDT SAT APR 24 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN MISSOURI. * UNTIL 1000 AM CDT. * AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT NEARLY TWO INCHES OF RAIN HAS FALLEN IN THE LAST TWO HOURS...INCLUDING NEARLY AN INCH AND A HALF AT THE WEST PLAINS AIRPORT. * TRAINING THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WILL CONTINUE OVER HOWELL COUNTY THIS MORNING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...WEST PLAINS...WILLOW SPRINGS... MOUNTAIN VIEW...WHITE CHURCH...SOUTH FORK...SILOAM SPRINGS... POTTERSVILLE...POMONA...PEACE VALLEY...MOODY...LANTON AND CAULFIELD. ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN THE WARNED AREA. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3706 9165 3651 9168 3650 9214 3707 9210 $$ BOOKBINDER
1 follow-up statement
000
WGUS73 KSGF 241255
FFSSGF
MOC091-153-241430-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 AM CDT SAT APR 24 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 9 AM CDT FOR OZARK COUNTY...
...FLASH FLOOD WARNING CONTINUES UNTIL 10 AM CDT FOR HOWELL COUNTY...
AT 730 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT MANY
COUNTY ROADS AND LOW WATER CROSSINGS WERE FLOODED ACROSS OZARK AND
HOWELL COUNTIES.
MODERATE TO HEAVY RAIN WILL TAPER OFF THIS MORNING ACROSS THE WARNED
AREA. HOWEVER RUNOFF FROM THE EXCESSIVE RAINFALL WILL CAUSE
FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW
WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE... WEST PLAINS...WILLOW SPRINGS...GAINESVILLE...ZANONI...
WILLHOIT...WHITE CHURCH...UDALL...THORNFIELD...THEODOSIA...
TECUMSEH...SYCAMORE AND SUNDOWN.
BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.
LAT...LON 3701 9177 3652 9170 3654 9277 3679 9272
3676 9215 3699 9205
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:50 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 24, 2:50 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT SAT APR 24 2004 ...HEAVY RAIN AND POTENTIAL OF SEVERE STORMS TO CONTINUE TODAY... .DISCUSSION... WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUED ACROSS THE OZARKS REGION EARLY SATURDAY IN A WARM AIR ADVECTION REGIME AHEAD OF A DEEP UPPER LEVEL SYSTEM OVER COLORADO. AT THE SURFACE...LOW PRESSURE WAS DEVELOPING IN THE RED RIVER REGION WITH A WARM FRONT EXTENDING EAST ACROSS CENTRAL ARKANSAS. STRONG DEEP LAYERED MOISTURE CONVERGENCE AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES HAS SUPPORTED HEAVY RAINFALL. RAINFALL TOTALS HAVE CONTINUED TO ADD UP ACROSS FAR SOUTHERN MISSOURI WHERE THE POTENTIAL OF SIGNIFICANT FLASH FLOODING IS INCREASING. WATER VAPOR IMAGERY AND RUC DATA ANALYSIS SHOWS TWO DISTINCT SHORTWAVES PIN-WHEELING AROUND THE COLORADO UPPER LOW. THE FIRST WAS LIFTING NORTHEAST ACROSS WESTERN KANSAS AND THE OTHER WAS SWINGING THE DESERT SOUTHWEST. LARGE SCALE ASCENT AND DEEP MOISTURE PLUME WILL SUPPORT WIDESPREAD CONVECTION THROUGH TODAY. THE QUESTION CENTERS ON THE SEVERE WEATHER THREAT WHICH WILL BE HIGHLY CONDITIONAL ON CLOUD COVER AND RESULTANT INSTABILITY. MODELS DIFFER TO SOME EXTENT ON THE EVOLUTION OF THE SURFACE LOW TODAY WITH THE ETA MODEL MORE AGGRESSIVE IN LIFTING THE LOW NORTH NORTHEAST INTO SOUTHEAST KANSAS THIS AFTERNOON AND THE ASSOCIATED WARM FRONT INTO SOUTHERN MISSOURI. THE UPPER PATTERN WOULD SUPPORT THE LOW LIFTING NORTH BUT THIS MAY BE AUGMENTED BY MESOSCALE BOUNDARIES. I WILL LEAN TOWARD THE GFS WHICH SUGGEST MORE OF AN INVERTED TROUGH. THE ONGOING CONVECTION AND CLOUD COVER WILL LIKELY LIMIT INSTABILITY BUT THIS WILL BE OFFSET TO SOME DEGREE BY STRONG SYNOPTIC SCALE LIFT AND FAVORABLE WIND FIELDS. MESOSCALE FEATURES AND EVOLUTION OF THE SURFACE LOW WILL HAVE TO MONITORED CLOSELY TODAY. IF THE WARM FRONT LIFTS INTO THE AREA AND ANY CLEARING DEVELOPS THEN SEVERE WEATHER POTENTIAL WOULD INCREASE SIGNIFICANTLY. IN ANY EVENT...HEAVY RAINFALL AND FLOODING WILL CONTINUE TO BE A THREAT ACROSS SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS. I MAY EXPAND THE FLOOD WATCH BASED ON LATEST ON RADAR TRENDS. CONVECTION WILL GRADUALLY END FROM THE WEST TONIGHT AS THE UPPER LOW LIFTS NORTHEAST TOWARD THE UPPER MIDWEST AND A COLD FRONT PUSHES INTO THE REGION. MORE TRANQUIL WEATHER WILL SETTLE INTO THE OZARKS REGION SUNDAY INTO EARLY NEXT WEEK AS A MORE AMPLIFIED UPPER PATTERN AND NORTHWEST FLOW ALOFT FOLLOWS THE PASSAGE OF THIS SYSTEM. && .AVIATION... MVFR TO OCCASIONAL IFR CEILINGS WILL PREVAIL TODAY. WIDESPREAD CONVECTION WILL CONTINUE WITH VISIBILITIES OCCASIONALLY LOWERED TO BETWEEN 3 AND 5 MILES IN HEAVY RAIN. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 6 AM. .KS...FLOOD WATCH FOR EXTREME SOUTHEAST THROUGH 6 AM SUNDAY. FOSTER
Hazardous weather outlook, Apr 23, 8:10 PM CDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI APR 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
810 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...OVERNIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL AND POTENTIAL SIGNIFICANT FLOODING.
THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF QUARTERS.
TORRENTIAL RAINFALL.
AND ISOLATED WIND GUSTS UP TO 60 MPH.
AREAS AFFECTED AND TIMING:
HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT...WITH THE GREATEST THREAT OF FLOODING ACROSS SOUTHERN
AND WESTERN PORTIONS OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE GENERALLY SOUTH
AND WEST OF A NEVADA MISSOURI TO WEST PLAINS MISSOURI
LINE...INCLUDING EXTREME SOUTHEAST KANSAS THROUGH THE REST OF THE
OVERNIGHT HOURS.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY AT THE
RATE OF AN INCH OR MORE PER HOUR LEADING TO FLOODING PROBLEMS. IN
ADDITION...SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTING. THE AIRMASS NEAR THE SURFACE IS
RELATIVELY COOL SO WHILE AN ISOLATED DAMAGING WIND GUST CAN NOT BE
RULED OUT...THE PRIMARY THREAT SHOULD BE HAIL. NO TORNADOES ARE
EXPECTED OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS
LATER TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY.
WARM AND MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA
SATURDAY. SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER
CHANCES WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN
OCCUR DURING THE DAY. EVEN IF MODEST INSTABILITY CAN
OCCUR...FORECAST WIND PROFILES INDICATE THAT SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WINDS AND LARGE HAIL
BEING THE MAIN THREATS.
THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE
AN ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME
SOUTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL CONTINUE TO BE NEEDED THROUGH THE EVENING AND INTO
THE EARLY MORNING HOURS WEST OF A BRANSON TO BOLIVAR LINE. IN
ADDITION...LAW ENFORCEMENT...OBSERVERS...AND SPOTTERS ARE
ENCOURAGED TO RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TO THE
NATIONAL WEATHER SERVICE IN SPRINGFIELD.
IZZIIn the hours before
Local storm report, Apr 23, 10:33 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST ASBURY 37.28N 94.62W
04/23/2004 60 MPH JASPER MO PUBLIC
REPORTED BY PUBLIC
GAEDELocal storm report, Apr 23, 11:36 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 4 W LOCKWOOD 37.38N 94.04W
04/23/2004 1.00 INCH DADE MO LAW ENFORCEMENT
1120 PM HAIL GOLDEN CITY 37.40N 94.10W
04/23/2004 1.00 INCH BARTON MO PUBLIC
REPORTED BY PUBLIC
GAEDELocal storm report, Apr 24, 1:22 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0122 AM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG MORRISVILLE 37.48N 93.43W
04/24/2004 POLK MO FIRE DEPT/RESCUE
TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE.
bookbinderSpecial weather statement, Apr 24, 2:03 AM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 AM CDT SAT APR 24 2004 KSZ097-101-MOZ077-088>090-093>095-101>104-240732- BARRY-BARTON-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-JASPER-LAWRENCE- MCDONALD-NEWTON-STONE-TANEY- INCLUDING THE CITIES OF...BRANSON...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...OZARK...PITTSBURG AND SPRINGFIELD. 203 AM CDT SAT APR 24 2004 SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER HAS ENDED ACROSS THE AREA. HOWEVER THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE. FOSTER
Local storm report, Apr 24, 2:20 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0220 AM CDT SAT APR 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG MORRISVILLE 37.48N 93.43W
04/24/2004 POLK MO FIRE DEPT/RESCUE
TREE FELL ONTO HOUSE. STRUCTURAL DAMAGE. REPORTED BY
FIRE DEPT/RESCUE.
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Apr 23, 7:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 62 min |
| Apr 23, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 57 min |
| Apr 23, 7:50 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 6 hr |
| Apr 23, 8:06 PM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 23, 9:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 82 min |
| Apr 23, 9:56 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 34 min |
| Apr 23, 10:13 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| Apr 23, 10:27 PM CDT | Flash Flood Warning | SGF | Lawrence | 6 hr |
| Apr 23, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 76 min |
| Apr 23, 11:57 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 78 min |
| Apr 24, 12:04 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 71 min |
| Apr 24, 12:54 AM CDT | Flash Flood Warning | SGF | Taney | 6 hr |
| Apr 24, 2:45 AM CDT | Flash Flood Warning | SGF | Ozark | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.